Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 69, NWS El Paso, TX

September 17, 2016Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Sep 17, 2016, 4:36 PM MDT for Hudspeth County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2016, 4:36 PM MDT (22:36 UTC)
Expired
Sep 17, 2016, 5:15 PM MDT
In force
39 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 188 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3512 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WUUS54 KEPZ 172236
SVREPZ
TXC229-172315-
/O.NEW.KEPZ.SV.W.0069.160917T2236Z-160917T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
436 PM MDT SAT SEP 17 2016

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HUDSPETH COUNTY IN WESTERN TEXAS...

* UNTIL 515 PM MDT

* AT 436 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES EAST OF
  FRENCHMAN CANYON...OR 12 MILES SOUTHWEST OF ALLAMOORE
  AND INTERSTATE 10...MOVING TO THE NORTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALLAMOORE...
  FRENCHMAN CANYON...
  AND GREEN RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3080 10513 3095 10525 3122 10491 3084 10491
TIME...MOT...LOC 2236Z 253DEG 11KT 3091 10508 

HAIL...1.00IN
WIND...60MPH
 
$$

CRESPO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:40 PM MDT, 56 minutes earlier.

Area forecast discussion, Sep 17, 3:40 PM MDT, 56 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
340 PM MDT SAT SEP 17 2016

.SYNOPSIS...
A dry west flow will keep conditions mostly dry this afternoon and
evening, except for far eastern portions of Hudsepth and Otero
counties, where there is a slight chance of strong thunderstorms.
Dry and warm conditions will continue Sunday and Monday. Some
moisture will return to the region Tuesday through Friday with
isolated lowland and scattered mountain thunderstorms possible.

&&

.DISCUSSION...
A dry west flow has flushed most of the moisture out of the area
to the east. Dew points are in 30s for all areas but eastern
portions of Otero and Hudspeth counties where dewpoints are in the
lower 60s. Moist and unstable conditions exist just east of the
local area with a potential for severe thunderstorm develop just
east of the forecast area. A few strong thunderstorms may develop
over eastern portions of Hudspeth and Otero counties this
afternoon and evening.

High pressure aloft will strengthen over the region Sunday and
Monday, adding stability to the already dry atmosphere. As result
conditions will be generally dry with no significant thunderstorm
development expected across the region. Skies will be mostly clear
with temperatures running several degrees above normal both days.

Tuesday will begin to see an increase in moisture mainly over
southwest portions of New Mexico with isolated to scattered
thunderstorms possible. A modest plume of moisture will move over
the state Wednesday and Thursday with low level convergence
between west and southerly flow straddling the middle of the
forecast area. This pattern will lead to isolated to scattered
thunderstorm development both days.

On Friday and next weekend the dry west flow will flush moisture
back to the east with a return to mostly dry conditions and
seasonal temperatures expected.

&&

.AVIATION...Valid 18/00Z-19/00Z...
High pressure aloft and the influx of drier air from the west will
result in VFR conditions with P6SM SKC-FEW250 thru period. Winds
generally NW to W AOB 12KTS.

&&

.FIRE WEATHER...
High pressure aloft will dominate the region the next several days
along with a deep and dry westerly flow pattern. This will almost
completely eliminate the chance for wetting precip for a couple of
days. Temps will run several degrees above normal while min RH values
slip to or slightly below critical thresholds over the lowlands
Sunday and Monday afternoon. However the fire risk will be mitigated
by lighter winds at the surface.

By Tuesday a weak disturbance will pass close enough to introduce
slight precip chances to our mountain fire zones. This will be
followed a stronger disturbance to the north by late Wednesday
resulting in a slight chance for wetting precip most zones along
with the arrival of somewhat cooler temps and improving min RH
values.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 65  95  66  95 /   0   0   0   0
Sierra Blanca           63  92  63  91 /  20   0   0   0
Las Cruces              59  94  60  94 /   0   0   0   0
Alamogordo              58  93  59  93 /   0   0   0   0
Cloudcroft              45  74  46  73 /  20   0   0   0
Truth or Consequences   57  92  58  91 /   0   0   0   0
Silver City             52  87  53  87 /   0   0   0   0
Deming                  57  94  59  94 /   0   0   0   0
Lordsburg               57  94  59  94 /   0   0   0   0
West El Paso Metro      64  95  66  95 /   0   0   0   0
Dell City               62  93  62  94 /  20   0   0   0
Fort Hancock            67  96  67  96 /  10   0   0   0
Loma Linda              61  90  62  90 /   0   0   0   0
Fabens                  63  96  64  96 /   0   0   0   0
Santa Teresa            63  95  64  95 /   0   0   0   0
White Sands HQ          60  93  61  94 /   0   0   0   0
Jornada Range           56  94  57  93 /   0   0   0   0
Hatch                   57  93  58  93 /   0   0   0   0
Columbus                59  95  61  95 /   0   0   0   0
Orogrande               61  94  62  93 /   0   0   0   0
Mayhill                 49  81  50  81 /  20   0   0   0
Mescalero               49  82  51  82 /  20   0   0  10
Timberon                48  80  50  79 /  20   0   0   0
Winston                 47  85  48  85 /   0   0   0  10
Hillsboro               54  90  54  90 /   0   0   0   0
Spaceport               56  92  57  91 /   0   0   0   0
Lake Roberts            47  87  49  87 /   0   0   0  10
Hurley                  51  89  53  88 /   0   0   0   0
Cliff                   52  93  53  92 /   0   0   0   0
Mule Creek              47  90  49  89 /   0   0   0   0
Faywood                 53  91  54  90 /   0   0   0   0
Animas                  56  95  57  94 /   0   0   0   0
Hachita                 55  95  57  94 /   0   0   0   0
Antelope Wells          56  93  58  91 /   0   0   0   0
Cloverdale              56  89  57  88 /   0   0   0   0

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

04/27 Lundeen/Laney
Hazardous weather outlook, Sep 17, 1:06 PM MDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
106 PM MDT SAT SEP 17 2016

NMZ414>417-TXZ420>424-181915-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
106 PM MDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MOIST AND UNSTABLE CONDITIONS MAY RESULT IN A FEW STRONG TO
NEARLY SEVERE THUNDERSTORMS DEVELOPING MAINLY OVER EASTERN
PORTIONS OF HUDSPETH AND OTERO COUNTIES. STRONG STORMS MAY PRODUCE
LARGER HAIL ALONG WITH PERIODS OF HEAVY RAINFALL AND WIND GUSTS IN
EXCESS OF 50 MPH. IF ANY SEVERE STORMS OCCUR THEY WILL BE CAPABLE
FO PRODUCING GREATER THAN INCH SIZE HAIL. STORMS WILL DIMINISH
LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH PRESSURE WILL BRING DRIER CONDITIONS TO THE AREA FOR SUNDAY
AND MONDAY WITH FEW IF ANY THUNDERSTORMS EXPECTED. ISOLATED
LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORMS WILL RETURN THE
REGION TUESDAY THROUGH NEXT FRIDAY AS HIGH PRESSURE SHIFTS TO THE
EAST AND A PLUME OF MOISTURE STREAMS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

NMZ401>413-TXZ418-419-181915-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
106 PM MDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW BRIEF ISOLATED THUNDERSTORMS MAY OCCUR OVER THE HIGHER
MOUNTAINS. ATMOSPHERIC CONDITIONS WILL BE TO DRY AND STABLE FOR
ANY WIDESPREAD CONVECTION EXCEPT FOR EASTERN PORTIONS OF HUDSPETH
AND OTERO COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH PRESSURE WILL BRING DRIER CONDITIONS TO THE AREA FOR SUNDAY
AND MONDAY WITH FEW IF ANY THUNDERSTORMS EXPECTED. ISOLATED
LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORMS WILL RETURN THE
REGION TUESDAY THROUGH NEXT FRIDAY AS HIGH PRESSURE SHIFTS TO THE
EAST AND A PLUME OF MOISTURE STREAMS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 17, 3:53 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
353 PM MDT SAT SEP 17 2016

TXZ422-424-172245-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY TX-
SOUTHERN HUDSPETH HIGHLANDS TX-
353 PM MDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUDSPETH COUNTY
UNTIL 445 PM MDT...

AT 352 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES EAST OF FRENCHMAN CANYON...OR 9 MILES SOUTH OF
ALLAMOORE...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALLAMOORE...FRENCHMAN CANYON...GREEN RIVER...BOSQUE BONITA AND INDIO
MOUNTAINS RESEARCH STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3066 10499 3069 10501 3068 10503 3069 10504
      3068 10505 3075 10512 3075 10515 3078 10517
      3077 10517 3078 10518 3097 10525 3111 10491
      3067 10492 3063 10498
TIME...MOT...LOC 2152Z 249DEG 9KT 3094 10504

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 4:41 PM MDTSevere Thunderstorm WarningEPZHudspeth49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.